MAUDE Adverse Event Report: OSTEOMED INSTAFIX; INSTAFIX STAPLE IMPLANT KIT, 10 X 10 MM

OSTEOMED INSTAFIX; INSTAFIX STAPLE IMPLANT KIT, 10 X 10 MM
Catalog Number 400-3703-SP
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 06/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The instafix staple implant kit, 10x10mm, p/n 400-3703-sp, contains a delivery device that is loaded with the 10x10mm staple.In this complaint, the surgeon had difficulty releasing the staple from the delivery device.While attempting to release the staple, the bone fractured.The root cause for the difficulty releasing the staple could not be determined.The two 10 x 10mm staples were implanted into the patient.Evaluation of the returned pair of delivery devices did not reveal anything that could be determined to have hindered the delivery of either staple.As for the bone fracture, the complainant stated that the patient had "very soft bone".This condition is contraindicated for this system.The review of the dhr did not identify any non-conformances associated with product release.A two-year review found no related capas or ncrs associated with 400-3703-sp kits.A two-year review of complaints identified one (1) similar complaint associated with fracture incident, and this is the first complaint associated with difficulty to deploy.The instafix 10x10mm staple kit is a part of the instafix shape memory fixation system.The instafix risk document includes an assessment of risk of a fractured bone.The severity rating is a 3.Per the risk management procedure, a rating of 3 indicates a "serious" severity level (results in injury or impairment requiring professional medical intervention).Depending on the possible cause, the predicted risk level is either a "medium" or a "high".The risk of the staple not being able to release from the inserter body is not covered in the current revision of the fmea.A change notice has been initiated to add this risk to the fmea.The instafix instructions for use (ifu) outlines the steps for staple delivery; load staple legs into drilled holes, slide window (lid) proximally on the delivery device, pivot forward to disconnect the implant, and then tap the staple into position.A patient with insufficient quantity or quality of bone is listed as a contraindication for this system.This issue will be monitored through routine trending.
 
Event or Problem Description
On 06/20/2019 osteomed was notified of an adverse event related to the instafix staple implant kit, 10 x 10 mm.Per our representative, the physician opened joint and rongeured off distal and proximal portion of joint and stabilized with k-wire.When putting in the k-wire, part of the bone fractured off.He then drilled and placed an 8x8 instafix staple.He decided to place a 10x10 staple.He drill and began to place the staple.He struggled to remove 10x10 staple from inserter, during this time patient's bone fractured.He considered removing the staple and decided against it.He then added a 2nd 10x10 staple, although he struggled to get the staple off the inserter again, he was able to do it without further injury.He left all 3 staples intact and felt that he had reasonable compression.

Brand Name
INSTAFIX
Common Device Name
INSTAFIX STAPLE IMPLANT KIT, 10 X 10 MM
Manufacturer (Section D)
OSTEOMED
3885 arapaho road
addison TX 75001
MDR Report Key8776407
Report Number2027754-2019-00011
Device Sequence Number1889739
Product Code JDR
UDI-Device Identifier00842528104187
UDI-Public00842528104187
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K141550
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number400-3703-SP
Device Lot Number20620211903
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/25/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/20/2019
Initial Report FDA Received Date07/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age56 YR